Kansas, 2010

Hail and Damaging Winds in Kansas, May 30, 2010

May 30, 2010 · NWS ICT · 9 events in 6 counties and zones

Strong to severe thunderstorms erupted along the Kansas Turnpike corridor of east-central, south-central and southeast Kansas during the afternoon and evening hours of May 30th, as a cold front and upper level disturbance approached from the west/northwest. Large hail and damaging winds accompanied the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong to severe thunderstorms erupted along the Kansas Turnpike corridor of east-central, south-central and southeast Kansas during the afternoon and evening hours of May 30th, as a cold front and upper level disturbance approached from the west/northwest. Large hail and damaging winds accompanied the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 1:58 PM CST, 34 minutes earlier.

Area forecast discussion, May 30, 1:58 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDNING
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN MAY 30 2010

.DISCUSSION...
FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS THROUGH MID-WEEK.

CONVECTION SO FAR HAS BEEN ISOLATED/WIDELY SCATTERED AND MAINLY
POST-FRONTAL THROUGH EARLY AFTERNOON. HOWEVER AN INCREASE IN LOW
LEVEL MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY SHOULD BE ABLE
TO OVERCOME THE WEAK CAP BY LATE AFTERNOON...WHERE ML CAPES WERE
APPROACHING 3000 J/KG ACROSS PORTIONS OF SOUTH CENTRAL KANSAS.
THE BETTER DEEP LAYER SHEAR WILL REMAIN JUST NORTH OF THE AREA
OF CONVECTIVE DEVELOPMENT INTO THE EARLY EVENING...SO EXPECT A
MARGINAL SEVERE RISK...WITH SLOW MOVEMENT AND SOME TRAINING
LENDING TO LOCALLY HEAVY RAINFALL.

THE MOVEMENT OF THIS FRONTAL BOUNDARY AND THE ASSOCIATED
RESERVOIR OF MOISTURE/INSTABILITY WILL BE KEY TO THE FORECAST
WITH REGARD TO PRECIP/CONVECTIVE CHANCES INTO TUESDAY. WHILE THE
NAM AND GFS PUSH THIS FRONT INTO CENTRAL/NORTHEAST OKLAHOMA INTO
MONDAY MORNING...ITS NORTHWARD RETURN INTO MONDAY NIGHT WILL BE
KEY TO POTENTIAL DEVELOPMENT/TRACK OF MCS ACROSS THE CENTRAL
PLAINS. SOME ELEVATED CONVECTION IS EXPECTED TO FESTER INTO
MONDAY MORNING ACROSS SOUTH CENTRAL/SOUTHEAST KANSAS...WITH
DRIER/MORE STABLE AIR ADVECTING INTO CENTRAL KANSAS. A RATHER
SUBTLE SHORTWAVE ALOFT IS FORECAST TO RIPPLE EAST ACROSS THE
HIGH PLAINS BY THE LATE AFTERNOON/EVENING...WHERE THE SURFACE
AND ELEVATED FRONT WILL BEGIN TO LIFT NORTH ACROSS PORTIONS OF
WESTERN AND SOUTH CENTRAL KANSAS. WHILE SOME CAPPING MAY EXIST
ACROSS THIS AREA TOWARD PEAK HEATING...THE AIRMASS WILL ALSO
BECOME MODERATELY TO PERHAPS VERY UNSTABLE IN VICINITY THE FRONT.
SO WILL KEEP MODEST CHANCE POPS ACROSS SOUTHERN SECTIONS OF THE
AREA. DURING MONDAY NIGHT...A MODEST LOW LEVEL JET WILL DEVELOP
WITHIN THE ELEVATED FRONTAL ZONE WHERE GOOD MOISTURE FLUX WILL
RESULT IN A NW-SE ORIENTED INSTABILITY AXIS WITH CAPES AT OR
ABOVE 2000 J/KG. THIS SHOULD BE ABLE TO MAINTAIN THE LATE
DAY HIGH PLAINS CONVECTION EAST-SOUTHEAST ACROSS PORTIONS OF
THE FORECAST AREA MONDAY NIGHT INTO EARLY TUESDAY MORNING. WHILE
BOTH THE GFS AND NAM CONTINUE TO SHOW SIGNALS OF A POTENTIAL
MCS...THEY DIFFER ON THE AREA OF INITIATION AND TRACK. FOR NOW A
COMPROMISE OF THE TWO CONTINUE TO SUPPORT THE PREVIOUS FORECAST
AND CONCEPTUAL EXPECTATIONS...SO WILL UP-TWEAK POPS TO CHC50
AGAIN ACROSS MUCH OF THE FORECAST AREA MONDAY NIGHT.

AFTER SOME LINGERING MORNING CONVECTION ON TUESDAY...STRONG
WARMING ALOFT WILL OCCUR WITHIN THE WARM SECTOR WHICH SHOULD
CAP CONVECTIVE CHANCES FOR MOST AREAS. THE EXCEPTION WILL BE
MAINLY CLOSE TO I-70 WHERE THERE IS SOME CONCERN THAT THE
EFFECTIVE SURFACE WARM FRONT MAY STILL RESIDE...WHICH COULD
FOCUS CONVECTION IN THE AFTERNOON/EVENING. OTHERWISE IT LOOKS
TO BE A HOT DAY ACROSS THE AREA ON TUESDAY WITH THE WARMEST
MAXS OF THE SPRING EXPECTED. A MORE SIGNIFICANT SHORTWAVE UPPER
TROF IS STILL EXPECTED TO MOVE ACROSS THE AREA ON WEDNESDAY
INTO WEDNESDAY NIGHT...PUSHING A COLD FRONT ACROSS KANSAS. MAX
TEMPS WILL BE TRICKY DUE TO TIMING OF THIS BOUNDARY...AND FOR
NOW HAVE A SLIGHTLY SLOWER/WARMER SOLUTION WITH HIGHS IN THE
LOW-MID 90S ACROSS MUCH OF THE AREA.

AFTER A BRIEF COOLDOWN ON THURSDAY...WILL CONTINUE TO THE VERY
WARM AND BASICALLY DRY FORECAST INTO NEXT WEEKEND. ANOTHER
POTENTIAL FRONT COULD VENTURE INTO THE AREA...THOUGH RATHER
LOW CONFIDENCE EXISTS AND RELATIVELY WARM TEMPS ALOFT SHOULD
PRECLUDE MEANINGFUL PRECIP CHANCES.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH THE
AFTERNOON...AND IS EXPECTED TO STALL SOMEWHERE ACROSS SOUTHEAST
KANSAS. THE FRONT STRETCHES FROM KSLN TO KHUT AT TAF ISSUANCE
TIME. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ALONG AND
AHEAD OF THE FRONT DURING THE AFTERNOON...WANING AFTER SUNSET.
OTHER THAN A SHORT PERIOD OF IFR CEILINGS JUST BEHIND THE
FRONT AND LOWER CEILINGS AND VISIBILITIES IN THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  86  67  92 /  50  30  50  30
HUTCHINSON      61  85  66  92 /  40  30  50  20
NEWTON          62  85  66  91 /  50  30  50  30
ELDORADO        63  86  66  90 /  50  30  50  30
WINFIELD-KWLD   65  86  67  92 /  50  30  50  30
RUSSELL         55  84  65  92 /  20  20  40  30
GREAT BEND      57  84  65  92 /  20  20  50  20
SALINA          59  85  66  92 /  30  20  40  30
MCPHERSON       61  85  66  92 /  40  20  50  20
COFFEYVILLE     66  88  68  90 /  50  30  40  40
CHANUTE         65  86  67  88 /  50  30  40  40
IOLA            64  87  67  88 /  50  30  30  40
PARSONS-KPPF    66  87  68  90 /  50  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 4:31 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT SUN MAY 30 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON AND CONTINUE
TONIGHT. SOME SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EARLY EVENING. THE MOST LIKELY AREA FOR SEVERE WEATHER IS IN AN
80 MILE WIDE AREA...FROM COTTONWOOD FALLS TO HARPER.

QUARTER TO GOLF BALL SIZED HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN WILL BE THE PRIMARY THREATS. A VERY BRIEF AND ISOLATED
TORNADO IS ALSO POSSIBLE NEAR THE COLD FRONT THIS AFTERNOON. THE
THREAT OF LOCALLY HEAVY RAIN WILL PERSIST OVERNIGHT.

ANYONE AT AREA LAKES OR CAMPING AREAS IS URGED TO MONITOR THE
WEATHER TODAY AND TONIGHT...AND BE READY TO SEEK STURDY SHELTER
IF SEVERE WEATHER APPROACHES OR A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA FROM MONDAY THROUGH THURSDAY. SOME STRONG STORMS CAN
BE EXPECTED ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

PLEASE CHECK LATER FORECASTS AND OUTLOOKS REGARDING THE
UNSETTLED WEATHER PATTERN DURING THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 11 PM...
ROUGHLY IN AN 80 MILE WIDE AREA FROM COTTONWOOD FALLS TO HARPER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 30, 1:48 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT SUN MAY 30 2010

KSZ067-082-302030-
KINGMAN-RENO-
248 PM CDT SUN MAY 30 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF KINGMAN...AND MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, May 30, 2:10 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SUN MAY 30 2010

KSZ052-302100-
MARION-
310 PM CDT SUN MAY 30 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINCOLNVILLE...OR 14 MILES NORTH OF
MARION...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 30, 2:32 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.600, -97.060

Hail, Harper

When
May 30, 3:19 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.030

Hail, Butler

When
May 30, 3:20 PM CST to 3:25 PM CST
Where
Butler County, Elbing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -97.130

The hail size ranged from pennies to quarters.

Hail, Butler

When
May 30, 4:16 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.040, -96.640

Estimated winds of 50 mph accompanied the hail.

Hail, Harper

When
May 30, 4:23 PM CST
Where
Harper County, 0.55 mi W of Bluff City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -97.880

Hail, Butler

When
May 30, 4:56 PM CST
Where
Butler County, 2.73 mi E of El Dorado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.820

Thunderstorm Wind, Sumner

When
May 30, 5:00 PM CST
Where
Sumner County, 0.55 mi E of Perth
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.170, -97.490

Two 40-foot galvanized aluminum grain bins were blown over.

Thunderstorm Wind, Cowley

When
May 30, 6:08 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.270, -96.970

Winds estimated at 70 mph downed tree limbs as large as one-foot in diameter, and also downed some minor road signs.

Thunderstorm Wind, Chautauqua

When
May 30, 6:45 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Wind gusts were estimated at around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236107, 236108, 236109, 236110, 236111, 236113, 236117, 236119, 236120.